Joseph Biello

Regular Faculty
Applied Math, Atmospheric Sciences
Ph.D., 2001, University of Chicago, Astrophysics
Refereed publications: Via Math Reviews

Web Page: http://www.math.ucdavis.edu/~biello/
Email: biello@math.ucdavis.edu
Office: MSB 3150
Current Courses: MAT 21D, MAT 118B
Office Hours: M,W 10-10:50
Phone: 554-1209

Research

My research interests include fluid dynamics, partial differential equations arising from physical problems, and large dynamical systems in general. Using techniques such as multiple-scales, weakly nonlinear asymptotics, small scale numerical computation and large direct numerical simulations, my work is aimed at isolating the essential processes underlying natural phenomena. My goal is to choose applied problems on which mathematical analysis can have the greatest impact. In particular, it is important to use careful analysis of physical models in order to fill in the gaps which arise in large numerical simulations or to scale up the results of smaller numerical models.

In recent years, my work has focused on the organization of tropical weather to generate large scale weather patterns in the tropics. This is a classic "bottom up" phenomenon, whereby the interplay of small scales (storms and the waves they generate) modify, and are modified by, the large scale winds.

Selected Publications

[1] Khouider, B., Han, Y., and J.A. Biello. "Convective momentum transport in a simple multicloud model for organized convection," Journal of the Atmospheric Sciences, 69(1):281-302, 2012, Full Text.

[2] Biello, J., and A.J. Majda. "Intraseasonal multi-scale moist dynamics of the tropical atmosphere," Communications in Mathematical Sciences, 8(2):519-540, 2010, Full Text.

[3] Khouider, B., Biello, M., and A.J. Majda. "A Stochastic multicloud model for tropical convection", Communications in Mathematical Sciences, 8(1):187-216, 2010, Full Text.

[4] Biello, J., and J.K. Hunter. "Nonlinear Hamiltonian Waves with Constant Frequency and Surface Waves on Vorticity Discontinuities", Communications on Pure and Applied Mathematics, 63(3):303-336, 2010, Full Text.

[5] Morrison, P.J., Lebovitz, N.R., and J.A. Biello. "The Hamiltonian description of incompressible fluid ellipsoids," Annals of Physics, 324(8):1747-1762, 2009, Full Text.

[6] Biello, J.A., Majda, A.J., and M.W. Moncrieff. "Meridional momentum flux and superrotation in the multiscale IPESD MJO model", Journal of the Atmospheric Sciences, 64(5):1636-1651, 2003, Full Text.

[7] Biello, J.A. & A.J. Majda, "A new Multiscale Model for the Madden-Julian Oscillation", Journal of the Atmospheric Sciences, 62(6):1694-1721, 2005, Full Text.

Significant Activities

  • Organizer, American Institute of Mathematics Workshop, "Waves and Multiscale Processes in the Tropics," December 6-10, 2010, Palo Alto, CA.
  • Visitor, Centrum Wiskunde and Informatica, Amsterdam, 2011-2012
  • Visiting Professor, University of Paris VI, Pierre and Marie Curie, Summer 2012

    Last updated: 2012-04-13